I am ibrahim mokhtar endocrinologist working in king khalid hospital , najran , saudi arabia. I have 18 years old female patient . She is a known case with famlial primary hypoparathyroidism and gonadal failure ( APGS ).Her serum calcium was well maintained with one alpha 1 microgram tab.daily and calcium carbonate tab. 1 gram tid . For the last few months it is difficult to maintain her serum calcium . She was admitted to our hospital 10 days back with recurrent carpal spasms .Her serum calcum was low 0.4 mmol and magnisum low 0.5 mmmol , serum albumin is normal . She was treated with I.V CALCIUM GLUCONATE and MG. SULPHATE infusion with symptomatic improvement , however her serum calcium hardly exceeds 1.6 mmol . I increased her dose of one alpha to 2 microgram daily and calcium carbonate t. to 2 g. tid . Upon stopping calcium and magnesium infusion her serum calcium and mag. dropped again with recurrence of carpal spasms . For the last 2 days I am keeping her on calcium (50 ml. cal. gluc. 10% IN 500 ml NS 12 hourly and mag. sulphate ( 3g 12 hourly ) IV infusion. her latest serum cal . is 1.55 mml and mg. is 0.7 mmol . How I can further manage this case. Thank you very much
To Dr. Moktar --One unusual feature of your patient that needs further explanation is the low magnesium, and it would be important to document the degree of hypercalcIuria and hypermagnesuria, as fractional excretions. This should usually be done by 24 hour urines with matching serum that measures calcium, magnesium, and creatinine.
Further information -My patient had familial primary hypoparathyroidism diagnosed about 10 years back with low serum calcium and low serum parathormone level. Her younger sister has the same condition.
(autoimmune polyglandular syndrome) manifested with primary hypoparathyroidism and primary gonadal failure. Her urinary calcium excretion is normal for her body weight and her renal function is normal Her urinary magnesiun not measured , assuming that hypomagnesemia is due to hypoparathyroidism
Your additional information is very helpful. Has your patient shown any signs or do her laboratory tests suggest any adrenal abnormalities? It would not be uncommon for the exacerbation of the hypoparathyroidism-induced hypocalcemia to be complicated by mild hypoadrenalism.
T his would not explain the sudden need for intravenous therapy. In this case, I wonder whether your patient has developed a sprue-like or celiac-related malabsorption syndrome described occasionally in APECED. This would account for the failure of the oral vitamin D metabolite therapy, and has been known to affect oral magnesium absorption. The key transepithelial transporter for magnesium in gut and kidney is not dependent on PTH for its activity, and hypomagnesemia of the severity you describe is likely due to malabsorption or to a renal leak. In this case, it would be the hypomagnesemia exacerbating the hypoparathyroidism not the converse.
Before committing to a change in therapy at this point, I would think it important to know that there is no hypermagnesuria when the magnesium is low/normal (between 0.5 and 0.7 mmol/L). Other tests should be directed at establishing adrenal in/sufficiency and ruling out malabsorption. In the meantime, you may require IV support for calcium and magnesium, with aim of maintaining them in the low/normal range (0.6 mM for Mg and enough to stop the Chvostek's ).You may want to consider long-term therapeutic options now: If there is malabsorption, then a celiac type of diet may be effective in the long run. Because magnesium is laxative at doses that overcome its malabsorption, we initiated night-time slow-rate nasogastric infusions to escape the parenteral routes (Cole et al. Eur J Pediatr 2000;159:38). If available you may wish to initiate a trial of recombinant PTH, which we have found to be of benefit in autosomal dominant hypoparathyroidism (see Mittelman et al. J Clin Endocrinol Metab 2006;91:2474).I hope these considerations are helpful. David E. C. Cole MD PhD